Alert archive / South Dakota / Special Weather Statements in 2021
Special Weather Statement, NWS Aberdeen, SD
NWS Aberdeen, SD issued this special weather statement at Aug 22, 2021, 8:39 PM CDT for Grant County, South Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2021, 8:39 PM CDT (01:39 UTC)
- Expired
- Aug 22, 2021, 9:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Aberdeen, SD
- Hail
- 0.88 in
- Wind
- 50
County Grant County, SD
The radar
The Aberdeen radar (KABR), 144 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 166 J/kg
- Mixed-layer CIN
- -152 J/kg
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 245 m²/s²
- 0-3 km storm-relative helicity
- 282 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted.
604
WWUS83 KABR 230139
SPSABR
Special Weather Statement
National Weather Service Aberdeen SD
839 PM CDT Sun Aug 22 2021
SDZ020-021-230215-
Grant SD-Codington SD-
839 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Codington Counties through 915 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Shore, or 13 miles southwest of Milbank, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Strandburg and Twin Brooks around 845 PM CDT.
La Bolt around 850 PM CDT.
Milbank around 855 PM CDT.
Other locations in the path of this storm include Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
&&
LAT...LON 4503 9646 4506 9700 4517 9697 4526 9645
4522 9645
TIME...MOT...LOC 0138Z 265DEG 42KT 4513 9688
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
$$
LueckWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Aug 22, 6:45 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Aug 22, 6:45 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 645 PM CDT Sun Aug 22 2021 .SHORT TERM...(This Evening through Monday Night) Issued at 303 PM CDT Sun Aug 22 2021 One area of convection was leaving the eastern part of the region this afternoon with the next area yet to develop in central sd. Dryline/surface trough in central sd will be the focus of scattered thunderstorm development yet this afternoon. Satellite was beginning to the show towering cu along this dryline. A narrow ribbon of higher moisture and subsequent better instability was forming in advance of this dry line as it moves east. The surface and ll winds were strong this afternoon with good deep layer shear of over 50 knots. With cooling aloft and mid level lapse rates of up to 8C, scattered thunderstorms are expected to develop and move east across the cwa into the late evening. Some severe storms are expected with large hail and damaging winds. With lower lcls in the slightly cooler air along with good 0-1km winds, a tornado will be possible. Otherwise, this will move quickly east by midnight with clear skies and winds going light tonight. With the light winds, clearing skies, and recent and expected rainfall, patchy to areas of fog are expected to form across the eastern cwa. On Monday, the winds will turn southeast and increase through the day as the next short wave trough comes in from the west. Good waa in advance of this trough will bring back chances of showers and storms to the region Monday night. Monday will be mostly sunny with highs ranging from the mid 80s northeast cwa to the mid 90s southwest. .LONG TERM...(Tuesday through Sunday) Issued at 303 PM CDT Sun Aug 22 2021 Tuesday will likely start off with some leftover pcpn in portions of our eastern zones as a sfc low and upper s/w energy move eastward exiting the forecast area. Weak ridging aloft and sfc high pressure briefly build in late Tuesday into Wednesday. Temperatures are expected to be above normal to start off the period on Tuesday with daytime readings in the 80s to low 90s. We look to cool off behind a departing front on Wednesday with temps closer to average if not just shy of late August norms. The remainder of the forecast that takes us through the end of the upcoming weekend remains relatively unchanged from previous forecast packages. The weather pattern will remain a fairly active one with rounds of pcpn chances sprinkled throughout each day. Successive s/w's of energy aloft in the southwest oriented flow pattern combined with sfc frontal boundaries and/or fropas will lead to maintaining PoPs Thursday through Sunday. Though it remains to be clear this far out if any of these chances will bring any meaningful rainfall to most areas of the CWA. Temperature trends through the end of the week will have readings holding close to if not just a bit below normal for this time of year. && .AVIATION...(For the 00Z TAFS through 00Z Monday Evening) Issued at 627 PM CDT Sun Aug 22 2021 Terminals KABR,KATY,KPIR,KMBG Storms will continue to keep moving off to the east through the evening, reaching the border by sundown. Otherwise some fog is expected overnight across the region. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Mohr LONG TERM...Vipond AVIATION...TDK
Hazardous weather outlook, Aug 22, 3:37 AM CDT, 17 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 337 AM CDT Sun Aug 22 2021 MNZ039-046-SDZ004>011-016>023-037-051-230845- Traverse-Big Stone-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hand-Buffalo- 337 AM CDT Sun Aug 22 2021 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ003-015-033>036-045-048-230845- Corson-Dewey-Stanley-Sully-Hughes-Hyde-Jones-Lyman- 337 AM CDT Sun Aug 22 2021 /237 AM MDT Sun Aug 22 2021/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region today. Some of these may be strong to severe. As winds increase, areas that do not receive wetting rains in the thunderstorms will see fire danger rise to very high this afternoon. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 22, 6:58 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM HAIL 3 ESE MANSFIELD 45.23N 98.50W
08/22/2021 M2.00 INCH SPINK SD PUBLIC
MANY 1-1.5 INCH DIAMETER HAIL WITH THE
LARGEST STONES 2-2.25 INCH DIAMETER.
&&
RVLocal storm report, Aug 22, 7:35 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
735 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM FUNNEL CLOUD 5 W CONDE 45.15N 98.19W
08/22/2021 SPINK SD EMERGENCY MNGR
&&
NWSLocal storm report, Aug 22, 8:05 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
805 PM CDT SUN AUG 22 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TORNADO 7 ENE LILY 45.22N 97.55W
08/22/2021 DAY SD PUBLIC
&&
NWSSpecial weather statement, Aug 22, 8:12 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
812 PM CDT Sun Aug 22 2021
SDZ011-020-021-230145-
Grant SD-Day SD-Codington SD-
812 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Day,
west central Grant and northern Codington Counties through 845 PM
CDT...
At 812 PM CDT, Doppler radar was tracking a strong thunderstorm near
Florence, or 15 miles northwest of Watertown, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
South Shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
&&
LAT...LON 4507 9741 4518 9736 4515 9691 4497 9699
TIME...MOT...LOC 0112Z 277DEG 35KT 4512 9730
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LueckSpecial weather statement, Aug 22, 8:32 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
832 PM CDT Sun Aug 22 2021
MNZ046-SDZ008-021-230200-
Big Stone MN-Grant SD-Roberts SD-
832 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of central Big Stone,
southeastern Roberts and northeastern Grant Counties through 900 PM
CDT...
At 831 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corona, or 9 miles northwest of Milbank, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Corona around 835 PM CDT.
Milbank around 840 PM CDT.
Big Stone Lake around 845 PM CDT.
Other locations in the path of this storm include Ortonville, Big
Stone City and Lagoona Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
&&
LAT...LON 4526 9641 4527 9643 4527 9645 4524 9646
4521 9685 4532 9688 4546 9645 4526 9636
TIME...MOT...LOC 0131Z 256DEG 40KT 4529 9681
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LueckSpecial weather statement, Aug 22, 8:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
839 PM CDT Sun Aug 22 2021
SDZ020-021-230215-
Grant SD-Codington SD-
839 PM CDT Sun Aug 22 2021
...A strong thunderstorm will impact portions of southeastern Grant
and northeastern Codington Counties through 915 PM CDT...
At 838 PM CDT, Doppler radar was tracking a strong thunderstorm over
South Shore, or 13 miles southwest of Milbank, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Strandburg and Twin Brooks around 845 PM CDT.
La Bolt around 850 PM CDT.
Milbank around 855 PM CDT.
Other locations in the path of this storm include Albee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern South Dakota.
&&
LAT...LON 4503 9646 4506 9700 4517 9697 4526 9645
4522 9645
TIME...MOT...LOC 0138Z 265DEG 42KT 4513 9688
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
LueckThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:17 PM CDT | Severe Thunderstorm Warning | ABR | Day | 43 min |
| Aug 22, 8:05 PM CDT | Tornado Warning | ABR | Day, Grant | 25 min |
| Aug 22, 8:12 PM CDT | Special Weather Statement | ABR | Codington | 33 min |
| Aug 23, 4:13 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 27 min |
| Aug 23, 5:07 PM CDT | Severe Thunderstorm Warning | ABR | Jones | 38 min |
| Aug 23, 6:13 PM CDT | Special Weather Statement | ABR | Jones | 32 min |
| Aug 22, 8:32 PM CDT | Special Weather Statement | ABR | Big Stone | 28 min |
Nearby
Special Weather Statements in South Dakota, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.